Michigan, 2001

Hail in Michigan, May 24, 2001

May 24, 2001 · NWS GRR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 24, 1:48 PM EST, 6 hours 4 minutes earlier.

Area forecast discussion, May 24, 1:48 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT THU MAY 24 2001

KGRR-88D SHOWS PCPN CONTINUING TO DEVELOP ACROSS THE NRN CWA IN AN
AREA OF GOOD LOW LVL CONVERGENCE ALONG A PSEUDO WARM FRONT. SLIGHTLY
HIGHER DWPTS AND INSTABILITY HAVE FOCUSED ATTENTION TO THAT AREA.
THIS IS ALSO THE AREA OF HIGHER HELICITY VALUES. WILL HAVE TO
CONTEND WITH THAT PCPN FOR A FEW MORE HOURS.

UPR LOW CONTINUES TO SPIN OVR SE IOWA. PSEUDO DRY SLOT WAS NOTED
WORKING ITS WAY NORTH FROM INDIANA. THE INCREASED INSTABILITY
ASSOCIATED WITH THIS FEATURE ALONG WITH STEEPENING LAPSE RATES COULD
LEAD
SOME OF THE STORMS THAT FORM TO SEVERE LEVELS THIS EVENING. THE RUC
SHOWS CAPE INCREASING TO 1400 J/KG AND LI/S DROPPING TO -2. P-H2O
VALUES ONLY CLIMB TO AROUND AN INCH SO I WOULDN/T EXPECT HEAVY RAIN
TO BE A BIG THREAT. RUC SOUNDINGS SHOW VERY LOW WBZ HTS SIGNALLING
HAIL AS THE MAIN THREAT.

THE SHORT RANGE MODELS CONTINUE TO SHOW THE UPR LOW SPINNING AROUND
THE WRN LAKES THRU SATURDAY. THE ETA ACTUALLY DEEPENS THE SFC LOW A
BIT AS A WAVE ROTATES AROUND THE NORTHERN PERIPHERY OF THE SYSTEM.
THE AVN ISNT AS AGGRESSIVE. I/VE SEEN IN THE PAST WHERE THE UPR LOW
WON/T MOVE AT ALL...NEVER GETS KICKED OUT...AND JUST SIMPLY
CONTINUES TO FILL UNTIL IT DISSIPATES. MODELS ARE HINTING AT A
SIMILAR SITUATION WITH CORE HT RISES AND WARMING H5 TEMPS THRU
SATURDAY. UNDER THAT SCENARIO WE/D SEE A LITTLE BRIGHTER SKIES AS
THE WEEKEND PROGRESSED WHICH OF COURSE WOULD LEAD TO MORE HEATING
AND INSTABILITY AND A SKEW TOWARD MORE TSRA RATHER THAN SHRA.
HOWEVER WITH WARMING ALOFT LAPSE RATES WOULDN/T BE AS STEEP
DIMINISHING THE THREAT FOR STRONGER STORMS.

FOR FRIDAY THROUGH SATURDAY NIGHT WE/LL CONTINUE WITH THE MO CLDY
THEME AND MENTION CHC POPS WITH THUNDER POSSIBLE. VARIOUS SHORT
WAVES ARE PROGGED TO SWEEP THROUGH THE CWA. WOULDNT BE SURPRISED TO
SEE A LITTLE SUNSHINE DURING THE MORNING BUT CU ROUTINE SHOWS LOTS
OF POTENTIAL FOR CU DEVELOPMENT THRU THE PERIOD. FOR SIMPLICITY WILL
CALL IT CONSIDERABLE CLOUDINESS.

93

EXTENDED FORECAST DISCUSSION...
MODELS ARE SIMILAR IN TRACKING THE UPPER LOW EAST OF MI AND
WEAKENING IT ON MONDAY.  WILL CONTINUE TO FEATURE GRADUALLY
IMPROVING CONDITIONS THROUGH THE EXTENDED...WITH LESS IN THE WAY OF
PRECIPITATION AND MODERATING TEMPERATURES.  ON TUESDAY AND
WEDNESDAY...THE EUROPEAN SHOWS A DIGGING SHORTWAVE DROPPING INTO THE
GREAT LAKES REGION...WHILE THE OTHER MODELS SHOW RIDGING.  AT THIS
POINT...WILL HOLD ONTO IDEA OF RIDGING...AND KEEP THE FORECAST DRY
FOR THE MIDDLE PART OF THE WEEK.

41

.GRR...NONE.

In the hours before

Special weather statement, May 24, 7:45 PM EST, 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT THU MAY 24 2001

...COLD AIR FUNNELS POSSIBLE ACROSS SOUTHWEST LOWER MICHIGAN...

FUNNEL CLOUDS HAVE BEEN SIGHTED ACROSS SOUTHWEST LOWER MICHIGAN THIS
EVENING. RECENTLY... REPORTS OF FUNNELS WERE RECEIVED FROM THE
KALAMAZOO AREA IN ASSOCIATION WITH A THUNDERSTORM WHICH IS MOVING
NORTH THROUGH THAT AREA. THESE FUNNEL CLOUDS ARE LIKELY COLD AIR
FUNNELS... WHICH DO NOT TYPICALLY COME IN CONTACT WITH THE GROUND OR
CAUSE ANY DAMAGE.

GENERALLY... FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM
MOIST AIR MASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY FORM
ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL
CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM
THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO
CAUSE DAMAGE ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE
GROUND IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION EXISTS OVER SOUTHWEST LOWER MICHIGAN
THIS EVENING. THERE ARE NO STRONG COLD FRONTS IN THE AREA... AND
THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST
SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL
CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY.
THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID CONDITIONS. THESE STUDIES OF COLD AIR
FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY
PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE
OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.

REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER SOUTHWEST LOWER
MICHIGAN UNTIL SUNSET... WHEN NEAR SURFACE TEMPEORATURES COOL AND THE
ATMOSPHERE STABILIZES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kalamazoo

When
May 24, 7:52 PM EST
Where
Kalamazoo County, Central Portion
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -85.500

NIckel sized hail was reported in Brady township, in Kalamazoo county.

Hail, Calhoun

When
May 24, 8:10 PM EST
Where
Calhoun County, Tekonsha
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.100, -84.983

Three quarters inch hail was reported in Tekonsha, in Calhoun county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250896, 5250897.